This site is intended for health professionals only
A Glasgow oncology centre that gave a massive overdose of radiation to a schoolgirl who later died has denied that a grandmother also received excessive amounts of chemotherapy drugs.
Ishbel McChlery, 72, from Clarkston in Glasgow, claims she was left burnt and blistered after receiving treatment at the Beatson Oncology Centre.
But NHS Greater Glasgow and Clyde said that Mrs McChlery had not suffered a “treatment error”, and that she experienced known side-effects of the tablets.
In February last year, Lisa Norris was given 19 overdoses of radiation at the unit. The error left the 16-year-old, from Ayrshire, with severe burns, and she died in October when her cancer returned.
Mrs McChlery said her lips were left covered with sores, her eyes inflamed and her hands and feet swollen and blistered after she was put on a course of Capecitabine.
She had been referred to the facility in April after having her left breast removed at the city’s Victoria Infirmary.
However, a spokeswoman for Greater Glasgow and Clyde NHS Board said: “If a patient does experience side-effects it does not mean that an overdose of chemotherapy has been prescribed.
“In these circumstances, patients will have their treatment suspended whilst a review of the doses are made.
“It is unfortunate that, on this occasion, Mrs McChlery continued with her medication which resulted in a worsening of the side-effects.”
Copyright © PA Business 2007